It is very likely that the Dipyridamole is causing the headaches. If this is the case then the headaches would disappear as soon as she stops taking the medication. Clopidrogel is an alternative medication, but asprin without either drug may be an appropriate treatment.
My wife had a small stroke 20 years ago and a TIA 2 years ago. For the past few years she has been treated for hypertension and has also been taking asprin and Lipex. Two years ago she was started on Dipyridamole and she has had headaches every night since then. Is the dipyridamole causing the headaches and can it be stopped?
I have had three episodes when I have been unable to see out of my right eye but it lasts only a minute ot two. As it is improving it seems as though I am looking over a wall - I cannot see the bottom half of things for a short time Is this serious?
By the time you read this reply you should have already seen your family doctor. The episodes are due to a small blood clot composed of a clump of blood platelets, probably originating from the wall of the right carotid artery, then breaking off and passing into the carotid retinal artery, which is the branch of the carotid artery taking blood to the retina of the eye. It can be an indication of a possible stroke so urgent investigation is required.
My husband has been diagnosed as having Binswanger's disease - can you give me some information about this disorder?
Severe hypertension can damage the small arteries inside the brain. This results in reduced bloodflow in the areas of the brain just beneath the cortex. The patient may have recurrent small strokes but the main feature is a progressive impairment of thinking and cognitive function. Nowadays, the term is seldom used and the condition is uncommon because hypertension can now be well controlled.
I've been told I had a TIA, and that I could have a stroke. What is a TIA?
TIA stands for Transient Ischaemic Attack. Ischamia means reduced blood flow to an area, transient means that the symptoms disappear completely within 24 hours. The symptoms of a TIA come on abruptly and usually last a matter of minutes rather than hours. The symptoms depend upon which part of the brain has reduced blood flow. The symptoms are ususally abrupt onset, numbness or weakness on one side of the face or body, loss of vision in one eye, disturbance of speech, double vision, dizziness or loss of balance. TIAs can be due to atherosclerosis (hardening of the artery), often the major arteries in the neck. Small clots form on this roughening on the inside of the artery and then break off and pass into up into the head and temporarily block a smaller artery in the brain. TIAs are therefore a warning sign of trouble in the cerebral arteries and need to be taken seriously and urgently.
My mother has recently had a berry aneurysm clipped in neurosugery. She has made a good recovery. The neurosurgeon told her that aneurysms can run in families. Do I need to have a test to see if I have one as well?
This is a difficult question. First degree relatives of patients with berry aneurysms will also have an aneurysm, however it is not clear just when this will develop and whether or not the aneurysm is likely to rupture if it does develop.
The appropriate test would be either a MR scan or a special CT scan. You would be best to ask for a referral to a neurologist to discuss your particular problems.
My husband was diagnosed with Granulomatous Angiitis of the CNS 3 years ago after undergoing a brain biopsy. Can you tell me how common this condition is in NZ and if there are other sufferers in this country and how we could contact them? Also we would like to join a support group but are unsure which one to approach. We thought maybe Stroke Foundation? Any advice?
Granulomatous Angiitis is a very uncommon disorder - I have seen only 3 patients with it over 30 years. I am not in contact with these patients, but I will ask my colleagues at Auckland Hospital if they have such patients.
The Stroke Foundation would be the appropriate support group to approach.